Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 92, NWS Phoenix, AZ

October 3, 2018Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 3, 2018, 7:15 PM PDT for Riverside County, San Bernardino County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 7:15 PM PDT (02:15 UTC)
Expired
Oct 3, 2018, 7:45 PM PDT
In force
30 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 182 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WUUS55 KPSR 040215
SVRPSR
CAC065-071-040245-
/O.NEW.KPSR.SV.W.0092.181004T0215Z-181004T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
715 PM PDT WED OCT 3 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  San Bernardino County in southern California...
  Riverside County in southern California...

* Until 745 PM PDT.

* At 714 PM PDT, a severe thunderstorm was located near Eagle Mtn, or
  13 miles northwest of Desert Center, moving north at 70 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eagle Mtn.

* This includes CA Interstate 10 between mile markers 89 and 103.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3407 11532 3408 11526 3369 11544 3364 11558
      3367 11569 3404 11579 3404 11561 3409 11560
      3408 11554 3411 11552
TIME...MOT...LOC 0214Z 182DEG 61KT 3384 11558 

HAIL...1.00IN
WIND...60MPH
 
$$

JS
1 follow-up statement
053 
WWUS55 KPSR 040228
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
728 PM PDT WED OCT 3 2018

CAC065-071-040245-
/O.CON.KPSR.SV.W.0092.000000T0000Z-181004T0245Z/
San Bernardino CA-Riverside CA-
728 PM PDT WED OCT 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT
FOR SAN BERNARDINO AND RIVERSIDE COUNTIES...

At 727 PM PDT, a severe thunderstorm was located 16 miles north of 
Eagle Mtn, or 26 miles north of Desert Center, moving north at 35 
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eagle Mtn.

This includes CA Interstate 10 between mile markers 89 and 103.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3407 11532 3408 11526 3369 11544 3364 11558
      3367 11569 3404 11579 3404 11561 3409 11560
      3408 11554 3411 11552
TIME...MOT...LOC 0227Z 182DEG 61KT 3407 11557 

HAIL...1.00IN
WIND...60MPH
 
$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:02 PM PDT, 5 hours 13 minutes earlier.

Area forecast discussion, Oct 3, 2:02 PM PDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
202 PM MST Wed Oct 3 2018

.SYNOPSIS...
The potential for scattered showers and thunderstorms will
continue into early Thursday morning, before drier air overspreads
the region through Saturday. Another cool Pacific weather system
will dip into the Southwest over the weekend resulting in
increased chances for showers and thunderstorms mainly over the
central and eastern portions of Arizona. It will also become even
cooler with afternoon highs struggling to get into the 80s in many
locations, and delightful overnight lows in the 50s.

&&

.DISCUSSION...
Abnormally high moisture remains in place across most of Arizona,
resulting in widespread and low-based cumulus. Most of this
moisture is confined to the lowest 3 km AGL, with drier air aloft
spreading northeastward amidst the strengthening flow aloft. Most
of the cumulus has been struggling to develop into showers, and if
they do they have mostly been short-lived. The area of enhanced
low-level convergence is focused just east of the lower Colorado
River, and suspect that this area could potentially see shower and
thunderstorm development for the next few hours. Otherwise,
showers are persisting into southern Gila County, likely enhanced
by the terrain. The Flash Flood Watch will likely be allowed to
expire at 5 PM PDT/MST as the loss of diurnal heating leads to
decreasing chances of convection over the lower deserts.

Large-scale forcing for ascent will spread eastward this evening
as a closed low off the southern California coast transitions to
an open wave and rapidly progresses northeastward. This will
primarily focus new convective development across northwest
Arizona, but enough of an influence could extend into La Paz
County and far eastern Riverside County to support new
precipitation development later tonight. The increase in deep-
layer shear coinciding with antecedent moisture may be enough to
support organized storms, and this is reflected in HREF ensemble
UH-track probabilities. Given the likelihood this convection will
not be particularly deep, the primary threats are expected to be
strong wind gusts and small hail with the strongest cells. This is
also supported by the SPC SWODY1 which has a marginal risk
extending into northern La Paz County.

The pattern will remain unusually active for early October into
next week, with the most significant disturbance being a shortwave
trough digging into the Southwest. Model guidance has converged
into developing a closed low over the Great Basin, placing most
of southeast California and southwest/south-central Arizona along
the base of the trough with strong westerly flow aloft positioned
overhead. Precipitation should favor the northern half of Arizona,
but could still expect to see showers and a few thunderstorms
across the lower deserts and especially into southern Gila County
Sunday afternoon. Other impacts will be gusty westerly winds and
temperatures 10-15 degrees below normal. In fact, most areas will
struggle to get out of the 70s Sunday through Tuesday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
A very moist airmass will continue to produce isolated showers
across the greater Phoenix area through about 23-00Z. The best
chances will be at KIWA and KSDL where southwest low-level flow
moving up terrain may help trigger more showers. Thunderstorms are
very unlikely because of stable layers present around 7 and 15
kft, but terrain interactions could potentially produce deep
enough convection to trigger a strike or two. In addition, broken
MVFR ceilings should continue at KIWA until 20-21Z, with ceilings
elsewhere remaining around 3-5 kft. Light and variable winds
should eventually become southwesterly this afternoon, but remain
below 10 knots aside from gusts with shower activity.

Somewhat drier air moving into the region this evening and
overnight should eventually clear skies out by sunrise tomorrow.
Although there is a slight chance fog could develop given the
saturated soils and clearing skies tonight, winds will most likely
stay around 5 knots with the passing disturbance to our northwest.
This should prevent widespread fog from developing, with any
patchy fog being most likely at KIWA closer to the higher terrain.
For now, we have left them out of the TAF as confidence is low.
Aside from this small possibility, no impacts are expected
tomorrow with mostly clear skies and light diurnal winds.

Southeast California/Southwest Arizona including KIPL and KBLH:

Progressively drier air will continue to work its way into the
region with only few to scattered cumulus 5-8 kft decks developing
this afternoon. Very isolated showers may develop between 22-06Z
as a relatively deep upper-level disturbance pushes through from
the west. KBLH will have better chances as they will be further
north and east closer to where isolated to scattered thunderstorms
are expected over the higher terrain. These storms, combined with
influence from the disturbance, should cause S-SW winds to become
northwesterly at BLH overnight. The passing disturbance should
also cause downsloping westerly wind gusts to 25 knot at KIPL late
this evening and overnight.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Winds will begin increasing Saturday ahead of a strong low
pressure system moving into the western United States, becoming
breezy out of the Southwest during the afternoon. Westerly winds
will undergo a slight strengthening on Sunday as the low pressure
system drifts southward, but will coincide with a significant cool
down as temperatures fall to 10-15 degrees below seasonal normals.
Scattered showers and a few thunderstorms also become increasingly
likely Sunday, especially across southwest and south-central
Arizona. Humidities on Saturday will initially fall to around 30%
but improve into Sunday as moisture increases and temperatures
cool across south-central Arizona. Drier air will remain parked
over southeast California and southwest Arizona. Less confidence
in the evolution in the pattern into early next week, but
temperatures will likely stay cool with at least slight chances of
rainfall continuing.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 5 PM MST this afternoon for AZZ534-537-
     538-540>553-555>558-560>563.

CA...None.
&&

DISCUSSION...Rogers
AVIATION...Wilson/Percha
FIRE WEATHER...Rogers

In the hours before

Special weather statement, Oct 3, 4:26 PM PDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
426 PM PDT WED OCT 3 2018

CAZ560-040000-
Joshua Tree NP West CA-
426 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 500 PM PDT...

At 426 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Joshua Tree, or 16 miles north of Indio, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lost Horse-Keys Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3408 11642 3408 11627 3412 11626 3412 11606
      3408 11604 3407 11600 3404 11600 3390 11617
      3392 11620 3392 11629 3395 11641 3403 11647
TIME...MOT...LOC 2326Z 208DEG 24KT 3396 11627

JS
Special weather statement, Oct 3, 4:49 PM PDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
449 PM MST WED OCT 3 2018

AZZ530-533-040030-
Parker Valley AZ-Central La Paz AZ-
449 PM MST WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 530 PM MST...

At 449 PM MST, Doppler radar was tracking a strong thunderstorm near
Buckskin Mountain Park, or near Parker Dam, moving north at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Parker, Buckskin Mountain Park and Parker Dam.

This includes AZ Route 95 between mile markers 142 and 146, and
between mile markers 148 and 161.

LAT...LON 3430 11408 3411 11406 3409 11427 3417 11430
      3417 11425 3427 11416 3431 11413 3429 11411
TIME...MOT...LOC 2349Z 169DEG 35KT 3419 11419

MP
Special weather statement, Oct 3, 5:51 PM PDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
551 PM PDT WED OCT 3 2018

CAZ563-564-566-567-040130-
Chuckwalla Mountains CA-Imperial County West CA-Salton Sea CA-
Imperial Valley CA-
551 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IMPERIAL COUNTY
UNTIL 630 PM PDT...

At 550 PM PDT, Doppler radar was tracking a strong thunderstorm near
Westmorland, or near Brawley, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Brawley, Westmorland, Calipatria, Niland and Wiest.

This includes the following highways...
CA Route 78 between mile markers 14 and 15.
CA Route 111 between mile markers 23 and 48.
CA Route 86 between mile markers 16 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3288 11560 3297 11578 3333 11563 3318 11531
TIME...MOT...LOC 0050Z 208DEG 24KT 3300 11565

JS
Special weather statement, Oct 3, 5:54 PM PDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
554 PM PDT WED OCT 3 2018

CAZ570-040130-
Chuckwalla Valley CA-
554 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 630 PM PDT...

At 553 PM PDT, Doppler radar was tracking a strong thunderstorm near
Midland, or 32 miles northeast of Desert Center, moving north at
32 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Midland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3376 11485 3380 11505 3408 11496 3408 11463
      3407 11463
TIME...MOT...LOC 0053Z 199DEG 39KT 3393 11489

JS
Special weather statement, Oct 3, 6:34 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
634 PM MST WED OCT 3 2018

AZZ530-531-CAZ569-040215-
Kofa AZ-Parker Valley AZ-Palo Verde Valley CA-
634 PM MST WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...
NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 715 PM MST/715 PM
PDT/...

At 634 PM MST/634 PM PDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Yuma Proving Ground, or 10 miles
northwest of Martinez Lake, moving north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cibola and Palo Verde.

This includes CA Route 78 between mile markers 72 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3303 11447 3303 11452 3305 11467 3343 11478
      3344 11435
TIME...MOT...LOC 0134Z 178DEG 27KT 3311 11457

JS
Local storm report, Oct 3, 7:04 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
704 PM MST WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      14 NE PARKER            34.28N 114.13W
10/03/2018                   LA PAZ             AZ   PUBLIC

            CURB-TO-CURB FLOODING/MEDIUM-SIZED ROCKS
            ACROSS HWY 95.

&&

MP

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 5:47 PM PDTSevere Thunderstorm WarningPSRRiverside, San Bernardino28 min
Oct 3, 5:51 PM PDTSpecial Weather StatementPSRImperial39 min
Oct 3, 5:59 PM PDTAreal Flood AdvisoryPSRRiverside, San Bernardino2 hr
Oct 3, 6:18 PM PDTSevere Thunderstorm WarningPSRImperial, Riverside27 min
Oct 3, 6:39 PM PDTSevere Thunderstorm WarningPSRImperial, Riverside36 min
Oct 3, 7:47 PM PDTSevere Thunderstorm WarningPSRRiverside28 min
Oct 3, 8:21 PM PDTSpecial Weather StatementPSRRiverside9 min
Oct 3, 8:45 PM PDTAreal Flood AdvisoryPSRImperial, Riverside62 min
Oct 3, 9:06 PM PDTAreal Flood AdvisoryPSRRiverside114 min

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.